Oklahoma, 2021

Wildfire in Oklahoma, April 1 to 5, 2021

April 1 to 5, 2021 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March, which continued into early April. A number of wildfires occurred across the region during this period, but the largest fires affected Cherokee County where over 1600 acres were…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures and strong, gusty wind, combined with low humidity and dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late March, which continued into early April. A number of wildfires occurred across the region during this period, but the largest fires affected Cherokee County where over 1600 acres were burned, Okmulgee County where over 750 acres were burned, and Latimer County where over 650 acres were burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 31, 11:24 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1224 AM CDT Thu Apr 1 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Mostly clear skies and light/variable winds are expected over the
CWA tonight as surface high pressure slides southeast into the
region. For Thursday...mostly clear skies and winds varying
between north and east are forecast underneath the surface high.
VFR conditions should prevail through the period.

&&

.PREV DISCUSSION... /Issued 914 PM CDT Wed Mar 31 2021/

DISCUSSION...
A cold night is on tap across eastern Oklahoma and northwest
Arkansas tonight as north winds diminish. Will keep the freeze
warning as is, but it is worth noting that many of the normally
colder valleys even south of the warning area will likely at least
briefly touch 32 degrees by morning. The current forecast is on
track, and no update is planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   37  69  47  71 /   0   0   0   0
FSM   34  67  41  68 /   0   0   0   0
MLC   37  67  46  68 /   0   0   0   0
BVO   35  68  45  72 /   0   0   0   0
FYV   28  63  39  66 /   0   0   0   0
BYV   31  62  41  65 /   0   0   0   0
MKO   35  66  44  68 /   0   0   0   0
MIO   34  65  44  68 /   0   0   0   0
F10   37  68  46  70 /   0   0   0   0
HHW   35  65  43  65 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning until 9 AM CDT this morning for OKZ054>064-
     067>069.

AR...Freeze Warning until 9 AM CDT this morning for ARZ001-002-010-
     011.

&&

AVIATION.....20
Hazardous weather outlook, Mar 31, 8:15 PM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
915 PM CDT Wed Mar 31 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
915 PM CDT Wed Mar 31 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...No Hazards.
FRIDAY...Very High Fire Weather Potential...High Wind Potential.
SATURDAY...Very High Fire Weather Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Dry and warm weather is expected for several days beginning Friday
and continuing through early next week. Breezy winds will
prevail each day along with higher grassland fire spread rates.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Cherokee

When
April 1, 12:00 AM CST to April 5, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Park/Forest Service
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
April 3, 9:00 AM CST to April 5, 10:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Okmulgee

When
April 3, 9:00 AM CST to April 5, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
Park/Forest Service
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948884, 948885, 948886.